Warning over dangers of synthetic drug fentanyl

A warning has been issued on the dangers of powerful Class A synthetic drug fentanyl.

Fentanyl is upwards of 100 times more potent than street heroin, with some analogues many more times potent again. Fentanyl is responsible for hundreds of deaths in North America, although until very recently has been extremely rare in the UK.

The National Crime Agency is working closely with the police to assess the full extent of the risk it poses to heroin addicts in particular.

Tony Saggers, Head of Drugs Threat and Intelligence at the NCA, said: “We are aware there has been an increase in drug deaths this year in the UK, primarily linked to heroin use. Although this spike has been in the Humber, Yorkshire and North East of England region, it is too early to say to what extent fentanyl was a contributing factor.

“Fentanyl can be problematic to identify in post-mortem toxicology, but we have noticed an increase in the drug in forensic testing of street heroin.

“Heroin users need to be aware that the amount of fentanyl in a £10 bag of heroin need only be 1/50th of the total quantity (about 2 milligrams) to be a lethal dose.”

Anyone concerned about their heroin use should seek advice from a medical professional or get help with their addiction via the NHS or local support services.

Drug dealers putting fentanyl in heroin can be given bigger sentences as guidelines make it clear that adding toxic cutting agents to drugs is deemed an ‘aggravating’ feature.

If you have information about the illegal supply of drugs, contact the police on 101 or call Crimestoppers anonymously on 0800 555 111.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s